No more chakalaka?

Chakalaka is a sauce many South Africans cannot imagine a meal without, but research at the Faculty of Health Sciences at the University of the Free State (UFS) has shown that it can have serious side effects, and even compromise the treatment of leukaemia patients.

Prof Vernon Louw from the Department of Internal Medicine at the Faculty says that tyrosine kinase inhibitors (TKIs) are a new group of drugs providing targeted therapy for chronic myeloid leukaemia (CML). It vastly contributes to the survival of patients, but it has side effects like vasodilatation. Research has shown that spices like chakalaka may aggravate vasodilatation (widening of veins) with patients on these drugs.

“These spices produce serious oedema (water retention) and headaches. We have found that discontinuing the intake of spices allows some patients to maintain therapeutic doses of TKIs.” Chakalaka contains mainly garlic and chilli.

CML represents up to 20% of all leukaemia patients in South Africa and up to 450 new cases are reported every year.

In the study symptoms of severe headache and oedema disappeared within days of discontinuing the use of chakalaka.

Prof Louw says it is important for oncologists to ask their patients about their intake of spices and garlic when they are on TKIs. It is also advisable to enquire about the use of complementary alternative medicine as the interaction of these medicines in cancer treatment is not known.

(Faculty of Health Sciences, University of the Free State, Health24, June 2010)
 

Read more:

Cancer Condition Centre

We live in a world where facts and fiction get blurred
In times of uncertainty you need journalism you can trust. For only R75 per month, you have access to a world of in-depth analyses, investigative journalism, top opinions and a range of features. Journalism strengthens democracy. Invest in the future today.
Subscribe to News24